Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 50, NWS Grand Junction, CO

September 12, 2002Garfield County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Sep 12, 2002, 11:38 AM MDT for Garfield County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2002, 11:38 AM MDT (17:38 UTC)
Expired
Sep 12, 2002, 5:30 PM MDT
In force
6 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Garfield County, CO

The radar

The Grand Junction radar (KGJX), 91 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 121738
FFWGJT
COC045-122330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1137 AM MDT THU SEP 12 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL GARFIELD COUNTY IN WEST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF GLENWOOD SPRINGS AND MITCHELL CREEK 

* UNTIL 530 PM MDT

* AT 1137 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 10 MILES SOUTHWEST OF GLENWOOD SPRINGS...MOVING NORTHEAST AT  
  15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE NEW CASTLE

HEAVY RAIN OVER THE MITCHELL CREEK DRAINAGE BASIN WILL CAUSE DEBRIS
AND MUD FLOWS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3955 10757 3946 10723 3974 10723 3974 10751
1 follow-up statement
929 
RWUS32 KGJT 122012
FFSGJT
COC045-122330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
212 PM MDT THU SEP 12 2002

...FLASH FLOOD WARNING FOR EAST CENTRAL GARFIELD COUNTY IN WEST
   CENTRAL COLORADO UNTIL 530 PM MDT...

...THIS INCLUDES THE CITY OF GLENWOOD SPRINGS AND MITCHELL CREEK...

AT 210 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF
SHOWERS AND THUNDERSTORMS SOUTHWEST OF GLENWOOD SPRINGS...MOVING
NORTHEAST AT 15 MPH.

RAIN FELL ACROSS THE AREA EARLIER TODAY, ADDING MOISTURE TO THE
GROUND AT THE MITCHELL CREEK DRAINAGE BASIN. ADDITIONAL PRECIPITATION
OVER THE AREA COULD CAUSE DEBRIS AND MUD FLOWS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 10:53 AM MDT, 45 minutes earlier.

Area forecast discussion, Sep 12, 10:53 AM MDT, 45 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1053 AM MDT THU SEP 12 2002

HAVE EXPANDED THE FLASH FLOOD WATCH THIS MORNING TO INCLUDE
AREAS OF WEST-CENTRAL COLORADO AND EAST-CENTRAL UTAH.  SHOWERS AND
THUNDERSTORMS ALREADY FIRING IN MOIST AIRMASS AS SHORTWAVE ENERGY
MOVES INTO THE REGION.  THE UPPER LOW OVER UTAH WILL CONTINUE TO
SEND ENERGY INTO THE AREA THROUGH THIS EVENING.  MANY AREAS HAVE
RECEIVED SIGNIFICANT RAINFALL OVER THE LAST 72 HOURS...AND SMALL
AMOUNTS ARE CAUSING BIG PROBLEMS...ESPECIALLY IN THE MISSIONARY
RIDGE AREA IN LA PLATA COUNTY.  EARLY MORNING SPOTTER REPORTS
INDICATING UPWARDS OF AN INCH AN HOUR FROM SOME OF THE CELLS.
UPDATED PRODUCTS HAVE ALREADY BEEN ISSUED. JDC

.GJT...FLASH FLOOD WATCH UNTIL 10 PM MDT FOR MUCH OF WEST-CENTRAL AND
       SOUTHWEST COLORADO...EAST-CENTRAL AND SOUTHEAST UTAH.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 9:54 PM MDTFlash Flood WarningGJTLa Plata6 hr
Sep 12, 8:22 AM MDTFlash Flood WarningGJTLa Plata6 hr
Sep 12, 2:53 PM MDTFlash Flood WarningGJTMontezuma3 hr
Sep 12, 3:29 PM MDTSevere Thunderstorm WarningGJTMontezuma46 min
Sep 12, 4:06 PM MDTSevere Thunderstorm WarningGJTMesa39 min
Sep 12, 4:16 PM MDTFlash Flood WarningGJTMesa119 min
Sep 12, 4:57 PM MDTSevere Thunderstorm WarningGJTDelta, Montrose48 min
Sep 12, 5:28 PM MDTFlash Flood WarningGJTLa Plata6 hr

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.